Hail, Cibola
- When
- May 28, 12:40 PM MST to 12:42 PM MST
- Where
- Cibola County, 0.89 mi NE of Laguna
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.040, -107.370
Low level moisture surged westward to the Continental Divide early on the 28th. An upper level trough moving slowly east out of the Great Basin combined with low level moisture and daytime heating provided sufficient lift to produce very localized severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Low level moisture surged westward to the Continental Divide early on the 28th. An upper level trough moving slowly east out of the Great Basin combined with low level moisture and daytime heating provided sufficient lift to produce very localized severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 28, 10:19 AM MST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1119 AM MDT FRI MAY 28 2010 .UPDATE...TOWERING CU FIELD EXPANDING OVER THE HIGHER TERRAIN ALONG THE CONTDVD AND ESPECIALLY THE MAGDALENA AND SAN MATEO MOUNTAINS WEST OF SOCORRO WHERE THE DAY/S FIRST CG STRIKE JUST NOTED. ALSO GOOD DEVELOPMENT OVER THE NORTHERN SACRAMENTO MOUNTAINS AND EAST SLOPES OF THE SANGRES. LATEST WATER VAPOR IMAGERY SHOWING A FAIRLY SHARP MID- TO UPPER-LEVEL MOISTURE GRADIENT EXTENDING FROM NEAR CHAMA SOUTHWARD ALONG/JUST WEST OF THE RIO GRANDE. AT THE SURFACE...PSEUDO-DRYLINE WILL SHARPEN WEST OF THE CENTRAL MOUNTAIN CHAIN AS DAYTIME MIXING INCREASES...AND WILL LIKELY ENHANCE CONVECTIVE DEVELOPMENT FROM THE LOWER/MIDDLE RGV NORTHWARD. ALTHOUGH NOT GREAT...THE 0-6KM SHEAR WILL BE A LITTLE BETTER ACROSS WC/NW AREAS AS COMPARED TO THURSDAY OWING TO ENHANCED MID- LEVEL SWLY FLOW THAT IMPINGES ON THE FOUR CORNERS REGION THIS AFTERNOON AHEAD OF AN UNSEASONABLY DEEP LOW SLOWLY LIFTING EAST- NORTHEAST ACROSS THE GREAT BASIN. THUS...THUNDERSTORMS THAT DEVELOP OVER THE NW MOUNTAINS AND SANGRES WILL HAVE DECENT POTENTIAL TO BRIEFLY BECOME MARGINALLY SEVERE. THUNDERSTORMS DEVELOPING WEST OF SOCORRO WILL BE NICELY STEERED TOWARD THE NORTH-NORTHEAST...BRINGING THEM INTO THE MIDDLE/LOWER VALLEY LATE AFTERNOON/EARLY EVENING VERY SIMILAR TO THURSDAY. PREVIOUS FORECAST HAS THIS WELL IN HAND...AND TRENDING POPS ABOVE GUIDANCE FOR CENTRAL AREAS LOOKS TO BE ON TARGET. KJ && .PREV DISCUSSION...308 AM MDT FRI MAY 28 2010... LATEST WATER VAPOR LOOP AND GOES BLENDED PWAT PRODUCT INDICATES THE 150-200 PCT OF NORMAL MOIST PLUME IS SITUATED DIRECTLY OVER THE RIO GRANDE VALLEY AHEAD OF A LARGE SCALE TROUGH STILL POSITIONED ALONG THE WEST COAST. 400-250MB ACARS WINDS SHOW THE 90-110 KNOT WITHIN THE BASE OF THE TROUGH INTERSECTING CENTRAL CALIFORNIA HAS ALSO NOT MOVED OVER THE PAST 24 TO 36 HOURS. THE 08Z SURFACE ANALYSIS SHOWS SOUTH TO SOUTHEAST WINDS OVER NM WITH DEWPOINT VALUES HOVERING NEAR 50F WITHIN THE RIO GRANDE VALLEY TO NEAR 60F ALONG THE TEXAS STATE LINE. AS WAS THE CASE THURSDAY...THE 00Z NAM/GFS THETA-E RIDGE AXIS IS REPRESENTED WELL BY THE SATELLITE MOISTURE PLUME. THE SURFACE/MID LEVEL INSTABILITY PARAMETERS ALL SUGGEST AT LEAST SCATTERED SHOWERS AND STORMS TODAY. HOWEVER...METMOS/MAVMOS NUMBERS ARE ONCE AGAIN VERY LOW. GIVEN THURSDAYS MORE WIDESPREAD ACTIVITY THAN MOS NUMBERS PRODUCED HAVE KEPT POPS ABOVE MODEL GUIDANCE. EXPECT SHOWERS/STORMS TO REDEVELOP ALONG AND EAST OF THE CONTINENTAL DIVIDE AND PUSH NE NEAR 15 TO 20 KTS INTO THE CENTRAL HIGH PLAINS. DRIER AIR WILL BEGIN TO ADVECT EAST AS THE DAY PROGRESSES THUS ALLOWING ACTIVITY TO END MORE QUICKLY FRIDAY EVENING IN THE RIO GRANDE VALLEY. THIS ACTIVITY WILL SHIFT INTO THE E PLAINS SATURDAY AS THE UPPER TROUGH AXIS BEGINS SLIDING EAST OFF THE WEST COAST. BY SUNDAY...THE UPPER TROUGH IS EXPECTED TO ADVANCE NE INTO THE NORTHERN PLAINS. THIS WILL FORCE A SURFACE FRONTAL BNDRY DOWN THE EASTERN PLAINS SUNDAY. MODELS ARE BEGINNING TO PICK UP ON MORE MOISTURE AND COOLER TEMPS SO HAVE TRENDED FORECAST APPROPRIATELY. WOULD NOT BE SURPRISED IF CONVECTION SATURDAY IS FARTHER WEST ALONG THE CENTRAL MTS AND THE SUNDAY FRONT ARRIVES LATER THAN EXPECTED...SINCE THE WEST COAST UPPER TROUGH HAS HAD LITTLE DESIRE TO LEAVE THE REGION OVER THE PAST COUPLE OF WEEKS. BEYOND SUNDAY...MODELS ATTEMPT TO DEVELOP ANOTHER SHORTWAVE UPPER TROUGH AXIS ALONG THE WEST COAST THROUGH TUESDAY THEN EJECT ACROSS THE DESERT SW WEDNESDAY. THE END RESULT WILL BE MUCH OF THE SAME WITH DRY CONDITIONS OVER WESTERN NM AND A DRYLINE SLOSHING AROUND OVER THE EASTERN PLAINS. IN THE EXTENDED...THE ECMWF AND GFS DEVELOP A 592-594DM UPPER RIDGE OVER CENTRAL NM BY THE END OF NEXT WEEK. THIS WILL DEVELOP TYPICAL EARLY JUNE CONDITIONS OVER NM WITH HOT TEMPS AND MAINLY CLEAR SKIES. GUYER .AVIATION... GENLY VFR THROUGH 23Z. EXPECT ISOLD TO SCT SHRA/TSRA OCCASIONALLY OBSCG MTS MAINLY FROM THE CONTDVD EASTWARD AFT 18Z. WIND GUSTS TO 40 KT AND LOCALIZED MVFR CIGS/VSBY WITH STORMS PRODUCING SMALL HAIL ARE POSSIBLE. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER... LOW LEVEL MOISTURE BACKING UP WEST OF THE CONTDVD AND PROGRESSING TOWARDS THE ARIZONA BORDER ATTM. MODELS INDICATE THIS WILL MIX OUT SOMEWHAT THIS AFTERNOON...BUT WITH PLUME OF MOISTURE STRETCHING THROUGH CENTRAL AND EASTERN NM...ANOTHER DAY OF ISOLATED TO SCATTERED CONVECTION IS LIKELY. SHOWERS/STORMS WEST OF THE CENTRAL MOUNTAIN CHAIN WILL BE A MIX OF DRY AND WET. SOUTHWEST WINDS MAY PICK UP SUFFICIENTLY FOR A COUPLE OF HOURS OF CRITICAL CONDITIONS THIS AFTERNOON OVER THE WESTERN PORTIONS OF ZONES 101 AND 105. ADDITIONAL DRYING IS ANTICIPATED FROM THE CENTRAL MOUNTAIN CHAIN WEST TO THE ARIZONA BORDER SATURDAY WITH AN UPPER TROUGH SWINGING THROUGH FOUR CORNERS REGION AND SURFACE FRONT MOVING INTO NORTHWEST NEW MEXICO. THEREFORE CONVECTION SHOULD BE LIMITED TO MAINLY THE CENTRAL MOUNTAIN CHAIN EASTWARD SATURDAY AFTERNOON/EVENING. A SURFACE FRONT PLUNGES INTO NORTHEAST/EAST CENTRAL NEW MEXICO SUNDAY...REPLENISHING LOW LEVEL MOISTURE ACROSS THE EASTERN PLAINS. DAYTIME TEMPERATURES SHOULD BE COOLER OVER THIS PART OF THE STATE...AND POTENTIAL FOR WETTING RAINS MAY BE ENHANCED...ALTHOUGH FORECAST MODELS ARE NOT BULLISH AT THIS POINT. SOME OF THE MOISTURE MAY BLEED INTO THE RIO GRANDE VALLEY SUNDAY NIGHT BUT MAY MIX OUT MONDAY. GFS INDICATES INCREASING MID LEVEL MOISTURE TUES/WED AS BAGGY TROUGH MOVES OVER ARIZONA. THIS MAY RESULT IN SOME DRY CONVECTION OVER WESTERN NM BOTH DAYS. THIS MOISTURE EXITS BY THURSDAY AS DRIER WESTERLY WINDS BECOME ESTABLISHED. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 41
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 516 AM MDT FRI MAY 28 2010 NMZ501>540-291200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 516 AM MDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... PENNY TO NICKEL SIZE HAIL...GUSTY WINDS...AND LOCALIZED MINOR FLOODING ARE POSSIBLE FROM THE STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING IN AND AROUND THE CENTRAL MOUNTAIN CHAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PENNY TO NICKEL SIZE HAIL...GUSTY WINDS...AND LOCALIZED MINOR FLOODING ARE POSSIBLE FROM THE STRONGER THUNDERSTORMS SATURDAY AFTERNOON AND EVENING ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY OVER THE NORTHEAST PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
The Albuquerque radar (KABX), 51 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222593.